Georgia, 2011Flash Flooding in Georgia, July 14 to 15, 2011
July 14 to 15, 2011 · NWS CHS · 2 events in 1 county or zone
A weak frontal boundary within a deep tropical air mass, resulted in the development of numerous showers and thunderstorms which produced torrential rainfall across portions of southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary within a deep tropical air mass, resulted in the development of numerous showers and thunderstorms which produced torrential rainfall across portions of southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 14, 9:50 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 14, 9:50 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1050 PM EDT THU JUL 14 2011
.SYNOPSIS...
A WEAK COLD FRONT WILL SLOWLY PUSH SOUTHWARD THROUGH THE LOCAL
AREA TONIGHT THROUGH SATURDAY...BEFORE DISSIPATING BY EARLY NEXT
WEEK. HIGH PRESSURE WILL THEN BECOME MORE DOMINANT BY THE MIDDLE
OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
RESIDUAL MESOSCALE BOUNDARIES MEANDERING OVER THE REGION AND A
SYNOPTIC DEWPOINT BOUNDARY PRESSING FROM THE NORTH WILL CONTINUE
TO SUPPORT ISOLATED/SCATTERED THUNDERSTORMS THROUGH THE
NIGHT...WITH HIGHEST POPS S/W. SLOW THUNDERSTORM MOVEMENT AND
PWATS EXCEEDING 2.25 INCHES COULD SUPPORT LOCALIZED FLOODING.
AWAY FROM THE IMMEDIATE COAST...WHERE E/NE WINDS WILL INCREASE
OVERNIGHT...RICH LOW LEVEL MOISTURE ENHANCED BY RAINFALL WILL
SUPPORT AREAS OF STRATUS AND AT LEAST PATCHY FOG. A TIGHTENING
SURFACE PRESSURE GRADIENT/INCREASING SURFACE WINDS SHOULD PREVENT
WIDESPREAD/DENSE FOG. HOWEVER...SOME AREAS ACROSS THE S/W COULD
EXPERIENCE POCKETS OF DENSE FOG.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
MODEL SOLUTIONS ARE NOT IN THE BEST AGREEMENT THIS PERIOD AND AS A
RESULT FORECAST CONFIDENCE IS MUCH LOWER THAN NORMAL.
OVERALL...GUIDANCE GENERALLY AGREES THAT MOST OF THE FORECAST AREA
WILL REMAIN WITHIN A DEEP MOISTURE REGIME WITH A STALLED OUT WEAK
COLD FRONT NEAR OR JUST SOUTH OF THE FORECAST AREA. LOOKS LIKE THE
BEST RAIN CHANCES WILL OCCUR NEAREST THE FRONT ACROSS SOUTHEAST
GEORGIA AND WILL CONTINUE TO SHOW OUR HIGHEST POPS THERE WITH LOWER
POPS CLOSER TO THE CHARLESTON AREA. HEAVY RAINFALL LOOKS TO BE THE
BIGGEST HAZARD WITH THE SHOWERS AND STORMS...ESPECIALLY THROUGH
SATURDAY...BEFORE DRIER AIR TRIES TO MAKE MORE HEADWAY SOUTH BY
SUNDAY.
TEMPERATURES ARE EXPECTED TO TOP OUT SEVERAL DEGREES BELOW
NORMAL...WITH HIGHS LIKELY NOT TOPPING THE 90 DEGREE MARK BOTH
FRIDAY AND SATURDAY. LOOKS LIKE SAVANNAH/S STREAK OF 90 DEGREES DAYS
WILL NOT CONTINUE INTO FRIDAY. OVERNIGHT LOWS SHOULD BOTTOM OUT
AROUND 70 TO THE LOWER 70S MOST LOCALES...ESPECIALLY AWAY FROM THE
COAST.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MODEL GUIDANCE OFFERS A VARIETY OF POTENTIAL SOLUTIONS TO BEGIN THE
LONG TERM FORECAST PERIOD...WITH SOLUTIONS THEN CONVERGING ON A
COMMON PATTERN TUESDAY THROUGH THURSDAY. GIVEN THE UNCERTAINTIES
EARLY IN THE LONG TERM PERIODS...WILL KEEP THE FORECAST A COMPROMISE
OF THE VARIOUS SOLUTIONS...WITH A SLOW TREND TOWARD IMPROVING
WEATHER CONDITIONS. THIS RESULTS IN SCATTERED SHOWER/THUNDERSTORM
COVERAGE ON MONDAY...TRENDING TOWARD A MORE TYPICAL SUMMERTIME
REGIME WITH ISOLATED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
TUESDAY THROUGH THURSDAY. TEMPERATURES WILL MODERATE FROM NEAR
NORMAL LEVELS MONDAY AND TUESDAY...TO WELL ABOVE NORMAL BY WEDNESDAY
AND THURSDAY OF NEXT WEEK.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
THUNDERSTORMS WILL LIKELY IMPACT KSAV OVERNIGHT. THUNDERSTORMS
ARE POSSIBLE AT KCHS...BUT ODDS REMAIN TOO LOW TO JUSTIFY A
MENTION OF CBS.
MEANWHILE...LOW LEVEL MOISTURE SHOULD SUPPORT MVFR CONDITIONS
AT KCHS AND KSAV OVERNIGHT INTO FRIDAY MORNING....AND IFR OR
LOWER CONDITIONS CANNOT BE RULED OUT ESPECIALLY WHERE HEAVY RAIN
OCCURRED AT KCHS...IFR OR LOWER CONDITIONS CANNOT BE RULED OUT IF
LOW LEVEL WINDS DO NOT INCREASE AS EXPECTED OVERNIGHT INTO EARLY
FRIDAY. THUNDERSTORMS WILL REDEVELOP FRIDAY ESPECIALLY IN THE KSAV
AREA.
EXTENDED AVIATION OUTLOOK...SCATTERED TO NUMEROUS SHOWER AND
THUNDERSTORM COVERAGE IS EXPECTED TO RESULT IN TEMPORARY REDUCTIONS
TO CIGS AND VSBYS AT MAINLY KSAV FRIDAY AFTERNOON THROUGH SUNDAY.
MORE TYPICAL AFTERNOON/EVENING SHOWER AND THUNDERSTORM COVERAGE IS
EXPECTED MONDAY AND TUESDAY...WITH MORE ISOLATED REDUCTIONS TO
CIGS AND VSBYS ANTICIPATED.
&&
.MARINE...
HIGH PRESSURE AND AN ASSOCIATED TIGHTENING SURFACE PRESSURE
GRADIENT WILL GRADUALLY BUILD FROM THE NORTH
OVERNIGHT...SUPPORTING A SURGE OF E/NE WINDS ACROSS COASTAL
WATERS. UPSTREAM BUOY OBSERVATIONS/00Z NAM GUIDANCE SUGGEST
THAT GUSTS TO AROUND 25 KNOTS WILL BECOME COMMON ACROSS SC WATERS
OVERNIGHT. RAISED SMALL CRAFT ADVISORIES FOR SC NEARSHORE WATERS
NORTH OF EDISTO BEACH OVERNIGHT THROUGH FRIDAY EVENING...AND
MAINTAINED THE ONGOING SCA FOR CHARLESTON HARBOR FOR THE SAME
PERIOD.
FRIDAY THROUGH TUESDAY...A WEAKENING STATIONARY FRONT WILL LINGER
NEAR OR JUST SOUTH OF THE WATERS THROUGH THE WEEKEND. ATLANTIC
HIGH PRESSURE WILL THEN TRY TO GET RE-ESTABLISHED EARLY NEXT WEEK.
MODEL SOLUTIONS ARE NOT IN THE BEST AGREEMENT ON WHETHER AN AREA
OF LOW PRESSURE TRIES TO DEVELOP OFF THE SOUTHEAST COAST OVER THE
WEEKEND AND INTO EARLY NEXT WEEK...BUT THEY DO SUGGEST SOME
PINCHING OF THE GRADIENT WITH HIGH PRESSURE BUILDING NORTH OF THE
AREA. AS A RESULT...WINDS AND/OR SEAS MAY REACH SMALL CRAFT
THRESHOLDS THROUGH SUNDAY NIGHT ACROSS PORTIONS OF THE LOCAL
WATERS...MOST LIKELY THE SC NEARSHORE WATERS AND GA OFFSHORE
WATERS FOR SEAS REACHING 6 FT AND CHARLESTON HARBOR FOR WINDS
REACHING 20 KT.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM FRIDAY TO MIDNIGHT EDT FRIDAY
NIGHT FOR AMZ330.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT FRIDAY NIGHT FOR
AMZ350-352.
&&Hazardous weather outlook, Jul 14, 6:43 PM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
743 PM EDT THU JUL 14 2011
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047-052-152345-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
743 PM EDT THU JUL 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ048>051-152345-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
743 PM EDT THU JUL 14 2011
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 14, 8:13 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
913 PM EDT THU JUL 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HIGH ASTR TIDES 1 E CHARLESTON 32.78N 79.93W
07/14/2011 CHARLESTON SC TIDE GAGE
A MAXIMUM TIDE LEVEL OF 7.07 FT MLLW WAS OBSERVED AT
THE CHARLESTON HARBOR TIDE GAGE. SHALLOW COASTAL
FLOODING TYPICALLY BEGINS ALONG THE LOWER SOUTH CAROLINA
COAST WHEN TIDE LEVELS REACH 7.0 FT MLLW IN THE
CHARLESTON HARBOR.
&&
EVENT NUMBER CHS1100669
VBFlash Flood, Chatham
- When
- July 14, 11:33 PM EST to July 15, 12:15 AM EST
- Where
- Chatham County, 3.58 mi E of Thunderbolt to 2.63 mi WNW of Ft Screven
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.040, -81.010
The Public reported numerous yards flooded in Whitemarsh Island, Georgia. Water was reported to be 2 to 3 feet deep on area roadways, making them impassable and resulting in several flooded vehicles.
Flash Flood, Chatham
- When
- July 14, 11:38 PM EST to July 15, 12:15 AM EST
- Where
- Chatham County, 0.82 mi SSW of Savannah to 0.75 mi SW of Savannah
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.040, -81.088
The Public reported portions of Water Street near 53rd Street flooded in downtown Savannah, Georgia. Several cars were flooded by the high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kansas, July 14 to 31, 20115 deaths · $100,000 · 26 events
- Wildfire in Texas, July 14, 20111 death · $150,000 · 1 event
- Damaging Winds in New Mexico, July 14, 20111 death · $25,000 · 50 kt wind · 2 events
- Excessive Heat in Kansas, July 14 to 23, 20116 injured · 23 events
- Flash Flooding in Iowa, July 14, 2011$150,000 · 2 events
- Flash Flood and Hail in Colorado, July 14, 20111 injured · $60,000 · 1 in hail · 13 events
- Flash Flooding and Hail in North Dakota, July 14 to 15, 2011$80,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Georgia, July 14 to 16, 2011$50,000 · 1 in hail · 7 events
- Damaging Wind in Texas, July 14, 2011$40,000 · 56 kt wind · 1 event
- Flash Flood in North Carolina, July 14, 2011$40,000 · 1 event
- Flooding in Iowa, July 14 to 23, 2011$30,000 · 2 events
- Hail and Damaging Winds in Montana, July 14, 20111.75 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333864, 333865.